Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Grand Junction, CO

March 22, 202110 counties in Colorado

NWS Grand Junction, CO issued this winter weather advisory at Mar 22, 2021, 2:43 PM MDT for 10 counties in Colorado. It took effect at Mar 23, 2021, 12:00 PM MDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2021, 2:43 PM MDT (20:43 UTC)
In effect from
Mar 23, 2021, 12:00 PM MDT
Expired
Mar 24, 2021, 6:00 PM MDT
In force
30 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 140 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS45 KGJT 222043
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
243 PM MDT Mon Mar 22 2021

COZ018-019-230445-
/O.NEW.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
243 PM MDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM
MDT WEDNESDAY ABOVE 10000 FEET...

* WHAT...Snow expected above 10000 feet. Total snow accumulations
  of 4 to 8 inches and locally higher amounts. Winds gusting as 
  high as 35 mph.

* WHERE...Northwest San Juan Mountains and Southwest San Juan 
  Mountains.

* WHEN...From noon Tuesday to 6 PM MDT Wednesday. Much of the snow
  could melt as it falls in the afternoon hours with greater
  impacts to roadways during the overnight and morning hours. 

* IMPACTS...Travel could be very difficult. A detailed map of 
  the snowfall can be found at: www.weather.gov/gjt/winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/gjt
5 follow-up statements
743 
WWUS45 KGJT 230354
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
954 PM MDT Mon Mar 22 2021

COZ018-019-231400-
/O.CON.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
954 PM MDT Mon Mar 22 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO
6 PM MDT WEDNESDAY ABOVE 10000 FEET...

* WHAT...Snow expected above 10000 feet. Total snow 
  accumulations of 4 to 8 inches and locally higher amounts. 
  Winds gusting as high as 35 mph.

* WHERE...Northwest San Juan Mountains and Southwest San Juan 
  Mountains.

* WHEN...From noon Tuesday to 6 PM MDT Wednesday. Much of the 
  snow could melt as it falls in the afternoon hours with 
  greater impacts to roadways during the overnight and morning 
  hours.

* IMPACTS...Travel could be very difficult. A detailed map of 
  the snowfall can be found at: www.weather.gov/gjt/winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/gjt
604 
WWUS45 KGJT 230943
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
343 AM MDT Tue Mar 23 2021

COZ018-019-231830-
/O.CON.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
343 AM MDT Tue Mar 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
6 PM MDT WEDNESDAY ABOVE 10000 FEET...

* WHAT...Moderate to heavy snow at times with total snow 
  accumulations of 4 to 8 inches and locally higher amounts. Winds
  gusting as high as 35 mph.

* WHERE...Northwest San Juan Mountains and Southwest San Juan 
  Mountains.

* WHEN...From noon today until 6 PM MDT Wednesday. Much of the 
  snow could melt as it falls in the afternoon hours with greater 
  impacts to roadways during the overnight and morning hours.

* IMPACTS...Travel could be very difficult. A detailed map of 
  the snowfall can be found at: www.weather.gov/gjt/winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/gjt
033 
WWUS45 KGJT 231818
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
1218 PM MDT Tue Mar 23 2021

COZ018-019-241100-
/O.CON.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
1218 PM MDT Tue Mar 23 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT
WEDNESDAY ABOVE 10000 FEET...

* WHAT...Moderate to heavy snow at times with total snow 
  accumulations of 4 to 8 inches and locally higher amounts. 
  Winds gusting as high as 35 mph.

* WHERE...Northwest San Juan Mountains and Southwest San Juan 
  Mountains above 10,000 feet.

* WHEN...From noon today until 6 PM MDT Wednesday. Much of the 
  snow could melt as it falls in the afternoon hours with 
  greater impacts to roadways during the overnight and morning 
  hours.

* IMPACTS...Travel could be very difficult. A detailed map of 
  the snowfall can be found at: www.weather.gov/gjt/winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/gjt
496 
WWUS45 KGJT 241045
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
445 AM MDT Wed Mar 24 2021

COZ018-019-250000-
/O.CON.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
445 AM MDT Wed Mar 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING ABOVE 10000 FEET...

* WHAT...Moderate to heavy snow at times with additional snow
  accumulations of 2 to 4 inches and locally higher amounts.

* WHERE...Northwest San Juan Mountains and Southwest San Juan 
  Mountains above 10,000 feet.

* WHEN...Until 6 PM MDT this evening. Much of the snow could melt
  as it falls in the afternoon hours with greater impacts to
  roadways during the morning hours.

* IMPACTS...Travel could be difficult. A detailed map of the 
  snowfall can be found at: www.weather.gov/gjt/winter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/gjt
008 
WWUS45 KGJT 242351
WSWGJT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Junction CO
551 PM MDT Wed Mar 24 2021

COZ018-019-250100-
/O.EXP.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/
Northwest San Juan Mountains-Southwest San Juan Mountains-
551 PM MDT Wed Mar 24 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING
ABOVE 10000 FEET...

Occasional light snow showers will continue through this evening,
but additional accumulations will be minor and impacts minimal. 
Therefore, the Winter Weather Advisory will be allowed to expire 
at 6 PM MDT.

$$

For more information from the National Weather Service visit
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 22, 11:49 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 22, 11:49 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 AM MDT Mon Mar 22 2021

.SHORT TERM...(Today through Tuesday)
Issued at 428 AM MDT Mon Mar 22 2021

Satellite imagery shows a band of scattered to overcast low/mid
level cloud cover over the southeastern half of the forecast area
early this morning. Radar returns indicate mainly light (with a
couple areas of moderate) showers along this same axis stretching
from the San Juans to the central Colorado mountains. A trough
axis currently runs through Utah with a mid-level cutoff low now
just west of the four corners. As this system moves eastward
today, this activity is expected to linger over the continental
divide. Showers will come to an end this evening...with only
another inch or two of snowfall in the high country.

Another trough will push southeast into the Great Basin tonight.
This will spread precipitation across northern portions of the
forecast area early tomorrow morning...quickly becoming widespread
through much of the CWA by mid-day tomorrow. Tomorrow night, this
energy continues southeastward into a brief closed low over
eastern Arizona. This low quickly loses steam by mid-day
Wednesday, getting absorbed into the flow again and moves
northeast. However, models show precipitation favoring the San
Juans through Wednesday evening. This second trough is expected to
bring around 3/4 inch of QPF (5-10 inches snow) to the San Juans
with around 1/4 to 1/2 inch (2-4 inches snow) for the remaining
mountains. Elevations below 5-6K feet are expected to miss out on
almost all precipitation as this system moves through.

Temperatures continue to run around 5 degrees below normal across
much of the forecast area through the short term.

.LONG TERM...(Tuesday night through Sunday)
Issued at 428 AM MDT Mon Mar 22 2021

Yet another trough is expected to move south into the Great Basin
Thursday afternoon, leading to increasing precipitation chances.
This last system then moves northeast Friday night after around 1/2
to 1 inch of QPF (6-12 inches snow) in the mountains.  No strong AR
or moisture source and core temperatures of the system look no
colder so expect accumulating snow at night down down to 6000 feet
but most likely melting as it falls on pavement above 8-9Kft during
the daytime.  Although some slight differences in timing exist,
models are in pretty good agreement being this far out.  If the
forecasted solution holds true, we'll likely be looking at advisory
level snowfall from this system.  Behind this last system, high
pressure builds into the west CONUS coast Saturday...moving over the
Intermountain West Sunday.

Temperatures remain around 5 degrees below normal through Friday.
Things warm to near normal Saturday and then another 5 degrees or so
for Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1148 AM MDT Mon Mar 22 2021

ILS conditions in place due to cigs in some areas as moisture
wraps back around the main system on the Front Range. This
moisture could trigger some showers through the afternoon...though
isolated to scattered in nature and little confidence on timing
for TAFs for VC used for now. Otherwise expect VFR conditions to
persist over the next 24 hours with cigs lowering to ILS
conditions in some places by morning as the next system
approaches. Winds will generally be light with some afternoon
breezes...upvalley winds along the Roaring Fork may lead to some
planning issues.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...SS
LONG TERM...15/SS
AVIATION...TGJT
Hazardous weather outlook, Mar 22, 4:34 AM MDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Mon Mar 22 2021

COZ001>014-017>023-UTZ022>025-027>029-231045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Mon Mar 22 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow will continue across the mountains today. Another 1 to
2 inches is expected over the San Juans and central Colorado
mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of storm systems move through the area during the week
ahead. This will result in periods of mountain snow, with some
measurable snow in the high valleys as well. Isolated
thunderstorms are possible. Snow intensity could approach
advisory criteria mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 22, 9:30 AM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.71W
03/22/2021  M2.5 INCH        OURAY              CO   DEPT OF HIGHWAYS

            SWE OF 0.20 INCHES.

&&
Local storm report, Mar 22, 9:31 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             MOLAS PASS              37.74N 107.70W
03/22/2021  M1.5 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            SWE OF 0.10 INCHES.

&&
Local storm report, Mar 22, 9:32 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NW RIDGWAY            38.20N 107.80W
03/22/2021  M3.8 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-25 RIDGWAY 3.6 NW.

0849 AM     SNOW             6 WSW MONTROSE          38.46N 107.98W
03/22/2021  M1.0 INCH        MONTROSE           CO   COCORAHS

            COCORAHS STATION CO-MT-50 MONTROSE 6.3 WSW.

0700 AM     SNOW             GUNNISON                38.55N 106.93W
03/22/2021  M3.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.

0814 AM     SNOW             8 SE PARLIN             38.42N 106.62W
03/22/2021  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.

0700 AM     SNOW             4 E CATTLE CREEK        39.46N 107.18W
03/22/2021  M2.0 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.

0800 AM     SNOW             1 WNW EL JEBEL          39.40N 107.11W
03/22/2021  M1.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.

&&
Local storm report, Mar 22, 11:57 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             14 SW OLATHE            38.46N 108.16W
03/22/2021  M1.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&
Local storm report, Mar 22, 12:38 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
03/22/2021  M3.8 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0700 AM     SNOW             RIDGWAY                 38.15N 107.76W
03/22/2021  M2.5 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
03/22/2021  M2.0 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.

0700 AM     SNOW             6 WSW ALMONT            38.64N 106.94W
03/22/2021  M1.7 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-40 GUNNISON 6.6N.

0800 AM     SNOW             9 SW MAHER              38.55N 107.69W
03/22/2021  M1.6 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKCC2 BLACK CANYON OF
            THE GUNNISON.

&&

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.